Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
ucfguy3

Should I go on a SEVENTH course of Accutane?

Hello Everyone,

I'm a 23 year old male who has been suffering from complexion issues for a long time. I have been on six courses of Accutane. I've gone to 8 dermatologists, 1 research hospital, 1 infectious disease specialist, 3 family doctors, 1 allergist, 1 internal medicine doctor, multiple aestheticians, and several walk-in clinics to try to resolve my problem. I've been on every antibiotic possible, probably at least 5 times or more for certain ones. I've tried every topical possible, all the retinoids, BP, SA, other acids, light therapy, and strange things recommended on this website. I've also tried extensive diet modifications, and vitamin supplements. My family has easily spent tens of thousands of dollars to try to remedy my situation. Two times, my acne evolved into gram-negative folliculitis and was so bad pictures of me were used in a teaching college for new doctors.

I went to my dermatologist today, who wants to put me on doxycycline again, after I just came off of it a month ago after having been on it for three months with no success. I told him over my dead body and that I would only go on an antibiotic if he cultured my skin and found the exact antibiotic which most effectively kills the type of bacteria I currently grow. He said no, and suggested Accutane.

Should I do it? He said there are no other options. Accutane already only remotely worked for me one time for about two months. The other times, I had horrible reactions to Accutane and had to go on prednisone steroids for months to calm my skin down while taking the Accutane.

This is ridiculous. I graduate from college in less than a month and already have a wonderful job lined up, but I'm not going to be able to work and network and make contacts if I look like this until I'm 35 (and lucky if I grow out of it then). Is there any way I can file for disability of some sort? I refuse to enter the workforce unless I'm on a level playing field with everyone else, physically.

Share this post


Link to post
Share on other sites

It wouldn't really be your 7th course, if you had to stop early the other times due to a bad reaction. It sounds like you have extremely resistant acne, so I'm not sure that reaching your cumalative dose would help, but accutane is your best bet in terms of curing your acne (I'm going strictly by the numbers here... although accutane is not 100% guaranteed to cure acne, it has a higher rate of success than any other acne "cure" out there). Make sure you take at least the same mg as your weight in kg (ie, I weigh about 60 kg so I take 60 mg of accutane daily).

In terms of filing for disability, I think you should give working a try. Last spring I had severe acne, and I had to keep going to work. It was really mentally hard, but I had to do it. None of my coworkers said anything (and believe me, this was not "it's all in your head" acne) and I got my job done and that was all there was to it.

I hope so much that you are able to find a cure, but if you don't, you have to live your life and not hide at home. That's really easy advice to give, I don't know if I could take it myself. I wish you the best!

Share this post


Link to post
Share on other sites
It wouldn't really be your 7th course, if you had to stop early the other times due to a bad reaction. It sounds like you have extremely resistant acne, so I'm not sure that reaching your cumalative dose would help, but accutane is your best bet in terms of curing your acne (I'm going strictly by the numbers here... although accutane is not 100% guaranteed to cure acne, it has a higher rate of success than any other acne "cure" out there). Make sure you take at least the same mg as your weight in kg (ie, I weigh about 60 kg so I take 60 mg of accutane daily).

In terms of filing for disability, I think you should give working a try. Last spring I had severe acne, and I had to keep going to work. It was really mentally hard, but I had to do it. None of my coworkers said anything (and believe me, this was not "it's all in your head" acne) and I got my job done and that was all there was to it.

I hope so much that you are able to find a cure, but if you don't, you have to live your life and not hide at home. That's really easy advice to give, I don't know if I could take it myself. I wish you the best!

Thank you for a very thoughtful response! Yes, I do recognize that Accutane is probably the best thing I can work with, but it's going to be hard to convince my family. The first course was six months, the second course was nine months, the third, and fourth courses were six months, and the fifth and six courses were cut short because of severe depression and mood swings. The first two courses, I took the prednisone every other day, in combination with the Accutane. But I agree it's possible I never reached an appropriate cumulative dose. I've been reading about Soriatane as an alternative. It is another form of isotretinoin, but is a little less harsh and with less side-effects. The doctor said it isn't at strong though. I guess I should stick with the strong Accutane bullet instead of trying something new? Or maybe this new medicine will be better for me?

I know I'm going to have to live my life, but it's so frustrating to say the least. I know you can relate. And just the physical fatigue from Accutane, the horrible burning eczema rash all over my trunk and arms, the bleeding lips, hair loss, sore joints, back pain, decreased night vision, and mental issues, make it a tough decision. I don't know if I can handle it again. The arm rashs were the worst and literally burned, no matter what type of lotion I put on. Plus, I live in Florida, so the sunburn is a major issue. And not being able to drink :(

Uggg.

Well, thank you for taking time to give your advice :) I've got some decisions to make.

Edited by ucfguy3

Share this post


Link to post
Share on other sites

Why go on another course of accutane when you have had at least 3 full courses which failed you? You will only be risking yourself from damaging your health in the long run.

Share this post


Link to post
Share on other sites

wow i genuinely feel bad for you. i stuffered with acne for 10 years and have been clear for the past year because of accutane, so i cant imagine how i would feel if i have been on 6 courses with no improvement. i wish i had some advice for you on what to try next, but it sounds like you have tried just about everything. maybe the accutane alternative you mentioned would be worth a shot. its such a terrible feeling not knowing if you will out grow acne. its funny that you mention applying for disability because of severe acne..... hell people collect money off the government for minor injuries all the time so why not for acne! unfortunately, i doubt it would work. i really hope you find an answer soon!! congrats on graduating and good luck at your job!

Share this post


Link to post
Share on other sites

ps. i cant even tell that you have acne in your profile pic! acne or no acne, you seem like an attractive guy

Edited by Yo Adrienne!

Share this post


Link to post
Share on other sites

Hiya, does sound like you've been through it. I've been down the Accutane route several times. I certainly would say go for it if you think your life is currently being hindered in a severe way.

You could explore the possibility of a low dose, long term treatment maybe.

I also wonder what your diet is like, and if it complements the accutane, and if you take any supplements, or anything else unique ? Just I'm 40 and it took years before I got clear (95% anyway), and would hate for others to experience what I did.

Share this post


Link to post
Share on other sites

Accutane worked for me, but if it has failed you so many times then I don't know if you should do it again. I feel like Accutane is the only cure to acne. I really do. Severe anyway. I know that feeling of not being able to be around other people when you have acne. I used to get really hot and feel blocked in. I think that is because of Accutane, because I still feel that way. You're in my prayers buddy.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×